Peak-dose dyskinesias are abnormal movements that usually occur 1 h after oral administration of levodopa, and often complicate chronic treatment of Parkinson's disease. We investigated by PET with [11C]raclopride whether Parkinson's disease progression modifies the striatal changes in synaptic dopamine levels induced by levodopa administration, and whether this modification, if present, could have an impact on the emergence of dyskinesias. We found that, 1 h after oral administration of standard-release 250/25 mg of levodopa/carbidopa, levodopa-induced increases in synaptic dopamine levels (as estimated by striatal changes in [11C]raclopride binding potential) correlated positively with duration of Parkinson's disease symptoms (for the caudate nucleus, r = 0.79, P < 0.001; for the putamen, r = 0.88, P < 0.0001). Patients with peak-dose dyskinesias had larger 1-h increases in synaptic dopamine levels than stable responders, but there were no between-group differences in [11C]raclopride binding 4 h post-levodopa. The corresponding (time x group) interaction term in the repeated measures analysis of covariance was significant, even after adjusting for between-group differences in duration of Parkinson's disease symptoms (for the caudate nucleus, P = 0.030; for the putamen, P = 0.021). Our results indicate that, at the synaptic level, an identical dose of levodopa induces increasingly larger 1-h changes in dopamine levels as Parkinson's disease progresses. Large levodopa-induced increases in synaptic dopamine concentration can lead to dramatic changes in receptor occupancy, which may be responsible for the emergence of peak-dose dyskinesias in Parkinson's disease.